Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 1, NWS Tucson, AZ

January 14, 20236 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Jan 14, 2023, 2:13 AM MST for 6 counties in Arizona. It took effect at Jan 15, 2023, 9:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2023, 2:13 AM MST (09:13 UTC)
In effect from
Jan 15, 2023, 9:00 AM MST
Expired
Jan 15, 2023, 5:52 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3892 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS75 KTWC 140913
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
213 AM MST Sat Jan 14 2023

AZZ503-507>509-511>513-142230-
/O.NEW.KTWC.WI.Y.0001.230115T1700Z-230116T0600Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Douglas, 
Chiricahua NM, Bisbee, and Canelo Hills
213 AM MST Sat Jan 14 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM MST SUNDAY...

* WHAT...Southwest winds increasing to 25 to 35 mph with gusts up
  to 45 mph.

* WHERE...Most areas east and south of Tucson, including Upper 
  Santa Cruz River Valley/Altar Valley, Upper San Pedro River 
  Valley, Eastern Cochise County below 5000 feet, Upper Gila River
  Valley, Galiuro and Pinaleno Mountains, Chiricahua Mountains 
  and Dragoon and Mule and Huachuca and Santa Rita Mountains.

* WHEN...From 10 AM to 11 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Areas of blowing dust possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
972 
WWUS75 KTWC 142114
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
214 PM MST Sat Jan 14 2023

AZZ503-507>509-511>513-151100-
/O.EXT.KTWC.WI.Y.0001.230115T1600Z-230116T0600Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Douglas, 
Chiricahua NM, Bisbee, and Canelo Hills
214 PM MST Sat Jan 14 2023

...WIND ADVISORY NOW IN EFFECT FROM 9 AM TO 11 PM MST SUNDAY...

* WHAT...Southwest winds increasing to 25 to 35 mph with gusts 
  up to 45 mph.

* WHERE...Most areas east and south of Tucson, including Upper 
  Santa Cruz River Valley/Altar Valley, Upper San Pedro River 
  Valley, Eastern Cochise County below 5000 feet, Upper Gila 
  River Valley, Galiuro and Pinaleno Mountains, Chiricahua 
  Mountains and Dragoon and Mule and Huachuca and Santa Rita 
  Mountains.

* WHEN...From 9 AM to 11 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
472 
WWUS75 KTWC 150929
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
229 AM MST Sun Jan 15 2023

AZZ503-507>509-511>513-152230-
/O.EXT.KTWC.WI.Y.0001.230115T1600Z-230116T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Douglas, 
Chiricahua NM, Bisbee, and Canelo Hills
229 AM MST Sun Jan 15 2023

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...Southwest winds increasing to 25 to 35 mph with gusts 
  up to 45 mph.

* WHERE...Most areas east and south of Tucson, including Upper 
  Santa Cruz River Valley/Altar Valley, Upper San Pedro River 
  Valley, Eastern Cochise County below 5000 feet, Upper Gila 
  River Valley, Galiuro and Pinaleno Mountains, Chiricahua 
  Mountains and Dragoon and Mule and Huachuca and Santa Rita 
  Mountains.

* WHEN...From 9 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
994 
WWUS75 KTWC 152036
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
136 PM MST Sun Jan 15 2023

AZZ503-507>509-511>513-160300-
/O.CON.KTWC.WI.Y.0001.000000T0000Z-230116T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Douglas, 
Chiricahua NM, Bisbee, and Canelo Hills
136 PM MST Sun Jan 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph and gusts to around 45 mph.

* WHERE...Most areas east and southeast of Tucson, including the
  Upper San Pedro River Valley, Eastern Cochise County below 5000 
  feet, Upper Gila River Valley, Chiricahua Mountains, as well as 
  the Dragoon, Mule, Huachuca and Santa Rita Mountains.

* WHEN...through 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
138 
WWUS75 KTWC 160052
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
552 PM MST Sun Jan 15 2023

AZZ503-507>509-511>513-160200-
/O.CAN.KTWC.WI.Y.0001.000000T0000Z-230116T0300Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
552 PM MST Sun Jan 15 2023

...WIND ADVISORY IS CANCELLED...

Wind speeds have weakened below advisory criteria. Thus the wind
advisory has been cancelled. Gusty winds up 30 mph will continue 
this evening.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 13, 2:37 PM MST, 11 hours 36 minutes earlier.

Area forecast discussion, Jan 13, 2:37 PM MST, 11 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
237 PM MST Fri Jan 13 2023

.SYNOPSIS...Expect unseasonably warm daytime temperatures through
Saturday. A pair of storm systems will move across Arizona Sunday
into the middle of next week bringing strong gusty winds, much
cooler temperatures, and periods of valley rain and mountain snow
to the area.

&&

.DISCUSSION...Still on track this afternoon for near record warmth
with Tucson International Airport's high so far 1 degree away
from the record high of 78. Expect another warm day tomorrow
although a few degrees cooler than today as the ridge begins to
move eastward in advance of the first of two upper level lows.

The southwest flow ahead of the trough will bring in anomalous
moisture with PWAT values 1-2 standard deviations above normal
Sunday into Tuesday. Precip chances will begin early Sunday
morning and continue through Tuesday night. The first trough
passes through Sunday with its center over northern Arizona. The
second moves through late Monday into Tuesday and is a little
further south than the first. However ensembles still show some
uncertainty with its exact timing. Precipitation may wane some
Monday morning in between the two systems but there will still
likely be scattered light showers around.

Snow levels Sunday will generally be between 7000-8000 feet with
mountains closer to the border on the higher end of that range.
Snow levels in the White Mountains will be 500-1000 feet lower
since they are closer to the core of the low. Sunday into Monday
morning snow totals range from 4-10 inches in the White
Mountains and 2-7 inches elsewhere above 6000-7000 feet. Monday
into Tuesday morning snow levels hover between 6000-7000 feet
dropping down to 5000 feet Tuesday afternoon as the core of the
low moves through. During this time period expect snow totals to
range from 6-14 inches above 7000 feet and up to 4" between 6000-7000
feet. The White Mountains will be on the higher end of that range
and mountains close to the international border on the lower end.
A Winter Weather Watch is in effect late Saturday night through
Tuesday evening for elevations above 7000 feet in the Sky Islands
and above 6000 feet in the White Mountains. The Watch does not go
into effect in the Chiricahua, Huachuca, and Santa Rita Mountains
until Sunday evening which is when they are expected to begin
receiving more significant snow. Some eastern valleys could see a
dusting of snow overnight Tuesday.

Rainfall amounts Sunday into Tuesday will generally be highest in
northern Graham/Greenlee Counties and Pinal Counties which could
see totals between 0.75-1.75 inches. Other lower elevation
locations will generally see between 0.25-1 inch. Western Pima
County will be on the lower end of this range. Right now models
show about a third of the total rainfall falling Sunday with the
other two thirds falling Monday afternoon through Tuesday
afternoon. The main impacts of the rain will be water flowing in
normally dry washes and low water crossings along with minor
roadway ponding.

These systems will also bring gusty southwest winds and lower
temperatures. The strongest winds are expected Sunday with gusts
30-35 mph across most of the area and isolated gusts to 50+ mph in
the mountains and parts of Cochise County. Breezy winds continue
Monday and Tuesday although not as strong. Temperatures Sunday
through most of next week will be 5-8 degrees below normal.

&&

.AVIATION...Valid through 15/00Z.
Expect broken cirrus type clouds at or above 20k ft for the
entire period. ESE winds at 5-10 kts through the overnight hours
becoming southwest Saturday afternoon. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Dry with unseasonably warm temperatures into
Saturday. Expect east to southeast winds around 8-15 mph today,
diminishing tonight into Saturday morning. Breezy southwesterly
winds develop Saturday afternoon ahead of a pair of storm
systems. Gusty winds at times and much cooler Sunday into
Wednesday, with periods of valley rain and mountain snow. Winds
will be strongest Sunday with speeds 15-20 mph and gusts 30-40
mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday evening through Tuesday evening
for AZZ510-511-514.

Winter Storm Watch from Sunday evening through Tuesday evening
for AZZ512-513.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 2:11 PM MSTWinter Weather AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal13 hr

Nearby

Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.